Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 232, NWS Midland/Odessa, TX

July 4, 2017Crane County, Pecos County, Upton County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Jul 4, 2017, 7:57 PM CDT for Crane County, Pecos County, Upton County, Texas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 4, 2017, 7:57 PM CDT (00:57 UTC)
Expired
Jul 4, 2017, 8:30 PM CDT
In force
33 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Crane County, TX, Pecos County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 96 km from the middle of the area, began a volume at 00:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.0 hours before the alert went out and 97 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-07-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1148 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-07-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1148 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
2806 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
106 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.2

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS54 KMAF 050057
SVRMAF
TXC103-371-461-050130-
/O.NEW.KMAF.SV.W.0232.170705T0057Z-170705T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
757 PM CDT TUE JUL 4 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northeastern Pecos County in southwestern Texas...
  Southeastern Crane County in western Texas...
  Southern Upton County in western Texas...

* Until 830 PM CDT

* At 757 PM CDT, a severe thunderstorm was located over Rankin,
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  McCamey, Rankin, Girvin, Upton County Airport and King Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10237 3107 10233 3106 10232 3105 10232
      3103 10229 3103 10221 3100 10219 3101 10218
      3099 10209 3100 10205 3098 10201 3099 10199
      3094 10192 3098 10249 3132 10227 3138 10210
      3134 10180 3118 10177 3108 10178
TIME...MOT...LOC 0057Z 310DEG 36KT 3124 10198 

HAIL...1.00IN
WIND...60MPH
 
$$

12
1 follow-up statement
992 
WWUS54 KMAF 050117
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
817 PM CDT TUE JUL 4 2017

TXC103-371-461-050130-
/O.CON.KMAF.SV.W.0232.000000T0000Z-170705T0130Z/
Pecos TX-Crane TX-Upton TX-
817 PM CDT TUE JUL 4 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN PECOS...SOUTHEASTERN CRANE AND SOUTHERN UPTON
COUNTIES...

At 814 PM CDT, a severe thunderstorm was located 5 miles west of
Rankin along highway 67, moving south at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Highway 67 between Rankin and McCamey, Rankin, McCamey, Girvin, Upton
County Airport and King Mountain. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3108 10237 3107 10233 3106 10232 3105 10232
      3103 10229 3103 10221 3100 10219 3101 10218
      3099 10209 3100 10205 3098 10201 3099 10199
      3094 10192 3098 10249 3132 10227 3138 10210
      3134 10180 3118 10177 3108 10178
TIME...MOT...LOC 0114Z 326DEG 27KT 3113 10205 

HAIL...1.00IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 4, 5:56 PM CDT, 2 hours 1 minute earlier.

Area forecast discussion, Jul 4, 5:56 PM CDT, 2 hours 1 minute before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
556 PM CDT Tue Jul 4 2017

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Scattered thunderstorms are expected to continue across portions
of southeast New Mexico and west Texas through mid evening
(05/03z). Will place a tempo group for brief strong and variable
winds and MVFR visibilities in tsra at KMAF and KINK based on
latest trends. Later tonight a thunderstorm complex is forecast to
move into the region from New Mexico and the Texas Panhandle and
will impact KHOB, KMAF, KINK with brief strong gusty and variable
winds and tempo MVFR visibilities in tsra in the 05/05z to 05/11z
timeframe.

12

&&

.PREV DISCUSSION... /issued 210 PM CDT Tue Jul 4 2017/

DISCUSSION...

Upper ridging is over the southwest part of the country with an
upper low over northeast Oklahoma/southwest Missouri. This pattern
has resulted in northwest flow aloft over the CWA. There is a chance
of storms again across the area this afternoon into tonight due to
good CAPE and lapse rates across the area. Enhanced omega and
remaining outflow boundaries across the area will also aid in
developing convection. Expect storms to develop across the higher
terrain this afternoon and then develop into the Permian Basin later
in the afternoon. The hi resolution models indicate an increase in
convection across the Permian Basin late this afternoon with an MCS
possibly coming into the area late this evening into tonight. Due to
these conditions, have increased pops across the area this afternoon
into tonight. Temperatures today are expected to be similar to
yesterday with highs mostly in the upper 90s to triple digits.

Chances of thunderstorms continue into Wednesday with a good supply
of moisture but models are less clear on where convection will
develop. Development of convection tomorrow may depend on where it
is today. Temperatures are expected to be a little cooler on
Wednesday due to cooler 850 mb temperatures. The upper ridge
continues to build over the western and central part of the country
on Thursday and the upper flow becomes northeasterly over the CWA.
Temperatures will mostly be in the mid 90s across the Permian Basin
on Thursday. There remains a chance of storms across the Davis
Mountains and possibly extending to the Lower Trans Pecos and Big
Bend area on Thursday. Not too much change for Friday except
slightly warmer temperatures. The upper pattern remains the same
over the weekend with mostly dry conditions. The upper ridge becomes
more centered over the central conus during the early to mid part of
next week. This will not have much impact on local conditions with
temperatures mostly in the mid to upper 90s and rain mostly
remaining confined to west of the Upper Trans Pecos.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     72  95  71  95 /  30  20  20  10
Carlsbad                       71  98  70  97 /  20  20  10  10
Dryden                         76  97  74  96 /  10  20  20  20
Fort Stockton                  72  97  71  94 /  20  20  20  20
Guadalupe Pass                 69  90  68  88 /  20  30  20  10
Hobbs                          69  93  67  94 /  30  10  10  10
Marfa                          61  90  63  88 /  20  30  20  20
Midland Intl Airport           73  96  72  95 /  30  20  20  10
Odessa                         73  96  72  95 /  30  20  20  10
Wink                           73  98  72  97 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99/12
Hazardous weather outlook, Jul 4, 1:29 PM CDT, 6 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Tue Jul 4 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Tue Jul 4 2017 /1229 PM MDT Tue Jul 4 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms are expected to develop this afternoon, with
the best chances across the Permian Basin and southwest towards the
Davis and Guadalupe Mountains.  Some storms may become strong
enough to produce strong downburst winds, heavy rainfall, localized
flash flooding, frequent lightning, and hail.

Tonight, a cluster of storms called a Mesoscale Convective System
is expected to drop south into southeastern New Mexico and the
Permian Basin.  Some storms may become strong enough for
downburst winds, heavy rainfall, localized flash flooding,
frequent lightning, and small hail.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Chances of thunderstorms continue into Wednesday.  Some storms may
become strong, capable of producing strong downburst winds, heavy
rainfall, localized flash flooding, frequent lightning, and small
hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Jul 4, 6:06 PM CDT, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
606 PM CDT TUE JUL 4 2017

TXZ081-042345-
Big Bend Area TX-
606 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 645 PM CDT...

At 605 PM CDT, Doppler radar was tracking a strong thunderstorm near
Elephant Mountain Wildlife Management Area, or 23 miles southwest of
Marathon, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Elephant Mountain Wildlife Management Area, Elephant Mountain and
Santiago Peak.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3008 10348 2984 10313 2970 10341 2971 10366
      3000 10374
TIME...MOT...LOC 2305Z 054DEG 49KT 2996 10350

12
Special weather statement, Jul 4, 7:23 PM CDT, 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
723 PM CDT TUE JUL 4 2017

TXZ069-050045-
Upton TX-
723 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR UPTON COUNTY UNTIL 745 PM CDT...

At 721 PM CDT, Doppler radar was tracking strong thunderstorms
along and near highway 329 and highway 349, 15 miles north...northwest
of Rankin. The storms were moving south at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
McCamey, Rankin, Upton County Airport and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3110 10229 3139 10229 3153 10209 3149 10181
      3112 10179 3110 10208
TIME...MOT...LOC 0021Z 307DEG 49KT 3141 10207

12
Special weather statement, Jul 4, 7:31 PM CDT, 26 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
731 PM CDT TUE JUL 4 2017

TXZ061-068-069-050115-
Crane TX-Ector TX-Upton TX-
731 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ECTOR...NORTHEASTERN
CRANE AND NORTHWESTERN UPTON COUNTIES UNTIL 815 PM CDT...

At 729 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Penwell, or 11 miles south of West Odessa, moving
south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Open country of southeastern Ector, Northeastern Crane and
northwestern Upton counties

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3162 10271 3181 10251 3153 10211 3133 10238
TIME...MOT...LOC 0029Z 307DEG 50KT 3167 10248

12
Special weather statement, Jul 4, 7:37 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
637 PM MDT TUE JUL 4 2017

NMZ028-033-034-050100-
Southern Lea County NM-Eddy County Plains NM-Central Lea County NM-
637 PM MDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL EDDY AND
SOUTHWESTERN LEA COUNTIES UNTIL 700 PM MDT...

At 637 PM MDT, Doppler radar was tracking a strong thunderstorm near
Halfway, or 30 miles west of Eunice, moving south at 10 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Halfway.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3246 10382 3260 10369 3244 10337 3224 10350
      3219 10369 3227 10386
TIME...MOT...LOC 0037Z 307DEG 50KT 3248 10368

12
Special weather statement, Jul 4, 7:43 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT TUE JUL 4 2017

TXZ061-050115-
Ector TX-
743 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ECTOR COUNTY UNTIL
815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm near
Penwell, or 7 miles west of West Odessa, moving south at 10 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
West Odessa and Penwell.

This includes Interstate 20 between mile markers 92 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3165 10268 3165 10272 3175 10277 3188 10271
      3192 10261 3185 10246
TIME...MOT...LOC 0043Z 306DEG 44KT 3180 10261

12
Special weather statement, Jul 4, 7:50 PM CDT, 7 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
750 PM CDT TUE JUL 4 2017

TXZ068>070-050115-
Reagan TX-Crane TX-Upton TX-
750 PM CDT TUE JUL 4 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REAGAN...EAST
CENTRAL CRANE AND UPTON COUNTIES UNTIL 815 PM CDT...

At 748 PM CDT, Doppler radar was tracking strong thunderstorms
near Rankin and 10 miles north of McCamey. The storms were moving
to the south at 15 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
McCamey, Rankin, Upton County Airport and King Mountain.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3133 10237 3143 10224 3154 10209 3146 10180
      3108 10175 3109 10227
TIME...MOT...LOC 0048Z 310DEG 37KT 3132 10204

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 4, 7:22 PM CDTAreal Flood AdvisoryMAFUpton53 min
Jul 4, 7:23 PM CDTSpecial Weather StatementMAFUpton22 min
Jul 4, 7:31 PM CDTSpecial Weather StatementMAFCrane44 min
Jul 4, 7:43 PM CDTSpecial Weather StatementMAFEctor32 min
Jul 4, 7:50 PM CDTSpecial Weather StatementMAFUpton25 min
Jul 4, 8:17 PM CDTAreal Flood AdvisoryMAFUpton58 min
Jul 4, 8:46 PM CDTSpecial Weather StatementMAFUpton29 min
Jul 4, 9:38 PM CDTSpecial Weather StatementMAFDawson, Gaines37 min
Jul 4, 9:47 PM CDTSpecial Weather StatementMAFLoving58 min
Jul 4, 9:50 PM CDTAreal Flood AdvisoryMAFLoving, Reeves, Ward, Winkler3 hr
Jul 4, 9:50 PM CDTSpecial Weather StatementMAFLoving40 min
Jul 4, 10:08 PM CDTSpecial Weather StatementMAFAndrews, Borden, Martin37 min
Jul 4, 10:20 PM CDTSevere Thunderstorm WarningMAFAndrews, Borden, Dawson, Ector, Gaines, Howard and 2 more25 min
Jul 4, 10:53 PM CDTSpecial Weather StatementMAFBorden, Howard, Martin, Scurry22 min
Jul 4, 10:58 PM CDTAreal Flood AdvisoryMAFDawson, Gaines3 hr
Jul 4, 11:06 PM CDTSpecial Weather StatementMAFReeves39 min
Jul 4, 11:20 PM CDTSpecial Weather StatementMAFEctor, Howard, Martin, Scurry, Winkler25 min
Jul 4, 11:28 PM CDTSevere Thunderstorm WarningMAFAndrews, Crane, Ector, Loving, Ward, Winkler62 min
Jul 4, 11:39 PM CDTSpecial Weather StatementMAFHoward, Midland21 min
Jul 4, 11:47 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Ward, Winkler3 hr
Jul 5, 12:03 AM CDTSpecial Weather StatementMAFGlasscock, Midland, Mitchell27 min
Jul 5, 12:16 AM CDTSpecial Weather StatementMAFPecos44 min
Jul 5, 12:31 AM CDTAreal Flood AdvisoryMAFEctor, Midland3 hr
Jul 5, 12:31 AM CDTSpecial Weather StatementMAFCrane, Pecos, Reagan, Upton59 min
Jul 5, 1:30 AM CDTSpecial Weather StatementMAFCrane, Glasscock, Pecos, Reagan, Upton60 min
Jul 5, 3:30 PM CDTAreal Flood AdvisoryMAFReagan3 hr
Jul 5, 3:39 PM CDTSpecial Weather StatementMAFReagan51 min
Jul 5, 4:07 PM CDTAreal Flood AdvisoryMAFGlasscock, Midland, Reagan, Upton3 hr
Jul 5, 5:31 PM CDTSpecial Weather StatementMAFPecos44 min
Jul 5, 6:19 PM CDTSpecial Weather StatementMAFTerrell26 min
Jul 5, 6:22 PM CDTAreal Flood AdvisoryMAFPecos, Terrell113 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.